Risk of Low Testosterone Drug Heart Attacks Prompts FDA to Require Warning Label Changes

by Staff | May 6th, 2015

Doctors have been prescribing medications containing testosterone to men for years to treat symptoms of aging such as low energy levels, decreased body mass, and decreased sex drive. However, these medications can put some users at risk of suffering adverse cardiac events. The dangers of low testosterone drug heart attacks and strokes has prompted the U.S. Food and Drug Administration (FDA) to mandate changes to the warning labels of these products.

A press release from the agency explains low testosterone or “low T” drugs are only approved to treat men suffering from clinically defined low testosterone levels, stemming from conditions of the testicles, pituitary gland, or brain. The FDA goes on to say studies have shown men with a history of heart disease who use these medications may be at an even greater risk of heart attack or stroke.

In response, the FDA has requested that manufacturers of low testosterone drugs change the labels of these products to reflect the dangers low T drugs pose. The agency is also asking manufacturers to conduct clinical trials on their products to more clearly identify potential risks.

Officials add that patients using low testosterone medications should halt use immediately if they experience chest pain, slurred speech, shortness of breath, or weakness in one side of the body.

At Fleschner, Stark, Tanoos & Newlin, we’ve seen the damage off-label marketing of drugs can cause and our drug injury lawyers are hopeful these new requirements will help reduce the number of injuries associated with low testosterone therapy medications.

 

Connect With Our Attorneys Now